Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 20, NWS Gray, ME

August 6, 2003Grafton County, New Hampshire

NWS Gray, ME issued this severe thunderstorm warning at Aug 6, 2003, 4:35 PM EDT for Grafton County, New Hampshire. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2003, 4:35 PM EDT (20:35 UTC)
Expired
Aug 6, 2003, 5:15 PM EDT
In force
40 min
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

County Grafton County, NH

The radar

The Portland,ME radar (KGYX), 126 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.6 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2003-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2003-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
486 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

172 
WUUS51 KGYX 062035
SVRGYX
NHC009-062115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
433 PM EDT WED AUG 6 2003

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GRAFTON COUNTY IN NORTHERN NEW HAMPSHIRE
  THIS INCLUDES THE CITY OF PLYMOUTH AND ASHLAND

* UNTIL 515 PM EDT

* AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GROTON...OR ABOUT 11 MILES SOUTHWEST OF
  PLYMOUTH...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  3 MILES SOUTHEAST OF PLYMOUTH AT 450 PM EDT

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

REPORT WIND DAMAGE OR LARGE HAIL TO THE NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN GRAY MAINE.

LAT...LON 4366 7197 4357 7177 4383 7158 4395 7175

$$

APFFEL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:05 PM EDT, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 6, 2:05 PM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
205 PM EDT WED AUG 6 2003

SPC CONSIDERING WW FOR WSTRN F/A.  WILL UPDATE AFD NEED BE.

EXPECT TO GO CATGRCL 1ST PD CNVCTV ACTVTY THEN SCT SHWRS WTH AREAS
OF FOG. GDNC CONTUS MIN CHC ACTVTY THRU SHORT RANGE AND WILL AT LEAST
GO WITH THOSE NUMBERS CONSIDERING WX REGIME WERE IN.  MDLS SHOW
BEST CHC FOR NO PRECIP WUD BE THU...BUT AGAIN STILL WILL GO WTH
MIN CHC.  THE MUGGIES CONTINUE THRU TUE PER MRF.  MOST NOTABLE
CHANGE OUR REDEMPTION (I.E. DRIER REGIME) IS THAT YDAS MRF
SHOWED NEXT WEEKS CHANGE IN THE UPPER FLOW WAS ONLY ON THE ORDER
OF A DAY LONG.  TDAS MRF SHOWS THE FLOW TO BE MORE NW AND CONTINUES
INTO LATE NEXT WEEK.

DROPPING SCA THIS PCKG.

.GYX...
ME...NONE.
NH...NONE.
Hazardous weather outlook, Aug 6, 5:40 AM EDT, 10 hours 55 minutes before
MEZ007>009-012>014-018>028-NHZ001>010-013-014-061545-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
540 AM EDT WED AUG 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 6, 1:15 PM EDT, 3 hours 20 minutes before
NHZ003-005-007-062015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
115 PM EDT WED AUG 6 2003

...GUSTY WINDS AND LOCALLY HEAVY RAINFALL WILL ENTER THE CONNECTICUT
RIVER VALLEY EARLY THIS AFTERNOON...

THUNDERSTORMS CONTAINING WIND GUSTS OVER 30 MPH...FREQUENT LIGHTNING
AND VERY HEAVY RAINFALL WILL ENTER THE CONNECTICUT RIVER VALLEY FROM
CLAREMONT IN SULLIVAN COUNTY TO LEBANON IN GRAFTON COUNTY BY 130
PM.  EXPECT RAINFALL TOTALS LOCALLY OF ONE TO TWO INCHES WITH THESE
STORMS.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/GYX

JC
Special weather statement, Aug 6, 3:44 PM EDT, 51 minutes before
NHZ008>010-013-062245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
344 PM EDT WED AUG 6 2003

...GUSTY WINDS AND LOCALLY HEAVY RAIN WILL FALL ACROSS PORTIONS OF
SOUTHEAST NEW HAMPSHIRE LATE THIS AFTERNOON...
THUNDERSTORMS WILL MOVE ALONG THE MERRIMACK AND ROCKINGHAM COUNTY
LINE THROUGH 400 PM.  THIS AREA OF STORMS WILL REACH EASTERNMOST
BELKNAP AND WESTERN STRAFFORD COUNTIES BY 430 PM.  WIND GUSTS OVER
30 MPH AND AROUND AN INCH OF RAINFALL CAN BE EXPECTED WITH THESE
STORMS.

JC
Special weather statement, Aug 6, 4:08 PM EDT, 27 minutes before
NHZ008>010-013-062245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
408 PM EDT WED AUG 6 2003

...FREQUENT LIGHTNING GUSTY WINDS AND LOCALLY HEAVY RAIN WILL FALL
ACROSS PORTIONS OF SOUTHEAST NEW HAMPSHIRE LATE THIS AFTERNOON...
THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH EASTERNMOST BELKNAP AND
WESTERN STRAFFORD COUNTIES THROUGH 445 PM.  WIND GUSTS OVER 30
MPH AND AROUND AN INCH OF RAINFALL CAN BE EXPECTED WITH THESE STORMS.
THE STORMS WILL REACH SOUTHERN CARROLL AND NORTHWEST YORK COUNTIES
BY 500 PM.

JC

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 4:21 PM EDTSevere Thunderstorm WarningGYXBelknap, Strafford54 min

Nearby

Severe Thunderstorm Warnings in New Hampshire, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.